Your health questions, answered by our doctor...

DrMooney_HighRes

DrMooney_HighRes

Dr. Sylvester Mooney is the Medical Director at www.webdoctor.ie. He studied in UCD and he qualified in medicine from the Royal College of Surgeons in Dublin. The areas of womens health, travel medicine, reactive depression and mens health are of special interest. See www.webdoctor.ie for more info. I’ve had an IUD placed about six months  ago and my skin has gotten really bad since then. I previously suffered with acne but my skin had been clear for the past two years. I’m contemplating having it removed unless there’s something that can be done. Have you any advice? Anon, by email. Hi Anon, Thank you for your query. Sorry to hear that you are having this problem. There are two types of IUDs. The first contains only copper and no hormone and works by making the womb lining unsuitable for a fertilized egg to develop. In some women this can cause heavier periods. The second type (which is the one that I think you might have) contains a special polymer which releases a hormone Progesterone. This thickens the cervical mucus and so prevents fertilization of the egg. It also ‘thins out’ the lining of the womb and for the majority of women this is an added bonus as their periods are either very light or may disappear for the duration that the device is used. After removal, fertility very quickly returns as the ovaries are not ‘put asleep’ (unlike the combined hormonal preparations such as the Pill, Patch, or Nuvaring which keep the ovaries ‘asleep’ as the main mechanism of preventing pregnancy). A small number of women (less than 1 in 20) report that their skin can become oily and that acne spots can start. If this occurs, there are a number of options. You can apply a liquid solution of antibiotic to the affected area of skin either once or twice a day and this may be enough to settle the problem. There are two such preparations available on prescription from your local GP. Alternatively there is an  antibiotic preparation which you take by mouth on a daily basis for 2 or more months, again available on prescription from your local doctor. If the problem persists, then the only solution may be to have the device removed and consider other options for contraception.

HEALTH NEWS

Beating the bug… Brrr! Feel that chill? Yep, winter is here and that means sick season is also upon us. As temperatures drop throughout the winter months and into the spring, our immune systems weaken and our bodies become at risk from viral infections such as the flu. LloydsPharmacy, pros in winter health, are now offering the winter flu jab in selected stores nationwide to help ward off illness. Influenza (the posh word for flu!) is a highly infectious viral illness that shows symptoms like a high temperature, a headache, general aches and pains, breathing problems and fatigue. It only takes 15 minutes to get and is suitable for anyone over the age of 18 pending approval from the pharmacist who will assess your suitability. The flu jab is free for some patients or the cost may be covered in part by the HSE, but if you’re not covered the cost is absolute max €20 - not bad for a flu-free winter! Have a chat with your nearest LloydsPharmacy pharmacist to check if you’re eligible! www.lloydspharmacy.ie